Missouri, 2007

Flash Flood and Hail in Missouri, April 25, 2007

April 25, 2007 · NWS EAX · 9 events in 3 counties and zones

combined to bring stormy conditions to west central Missouri on April 25th. Large hail and heavy rains with flash flooding were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front and upper level storm system...combined to bring stormy conditions to west central Missouri on April 25th. Large hail and heavy rains with flash flooding were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 25, 10:38 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 25, 10:38 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 AM CDT WED APR 25 2007

.DISCUSSION...
WILL NOT GO WITH LIMITED A FLOOD WATCH...AS AREA OF CONCERN NOT THAT
LARGE AND STILL HAS FFG IN THE INCH AND A HALF TO 2 INCH RANGE. BUT
HEADWATER GUIDANCE IS STILL WORRISOME...WITH SOUTH GRAND AND BIG
CREEK IN THE 1.0 TO 1.2 INCH RANGE. TO HEIGHTEN AWARENESS...HAVE
ADDED HEAVY RAIN WORDING TO FORECASTS...WILL INCLUDE IN THE HWO AND
AM UPDATING WEB GRAPHIC TO REFLECT LATEST CONCERNS.

PC

&&

.PREV DISCUSSION...
/1050 AM CDT WED APR 25 2007/
DID A MINOR UPDATE TO PULL SEVERE THUNDERSTORM WORDING A LITTLE
FURTHER TO THE EAST INTO CENTRAL MISSOURI THIS
AFTERNOON...REFLECTING SPC SLIGHT RISK AREA. MAIN CONCERN WILL BE
GETTING CLEARING GOING. WATCHING CU TRYING TO BUILD IN SOUTHWEST
MISSOURI AT THIS TIME WITH INITIAL VORT LOBE. IF THIS CAN DEVELOP
INTO STORMS AND WE CAN GET SOME SUBSIDENCE GOING BEHIND THIS
LINE...SIMILAR TO YESTERDAY...THEN WE COULD SEE TEMPERATURES QUICKLY
POPPING UP IN THE UPPER 70S...WHICH WOULD HELP TO INITIATE
ADDITIONAL STORM DEVELOPMENT...AS MAIN VORT MAX MOVES INTO SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON. WILL LEAVE
MENTION OF SEVERE POTENTIAL AS FAR NORTH AS SOUTHERN AREAS OF KANSAS
CITY A THIS POINT...BUT MAIN FOCUS MAY BE SOUTH OF KANSAS CITY...AS
SURFACE LOW MOVES INTO SOUTHWEST MISSOURI THIS EVENING.
HOWEVER...EVEN IF THEY ARE NOT SEVERE INTO SOUTHERN KANSAS CITY AND
AREAS TO THE SOUTH OF KANSAS CITY...MAY SEE THE POTENTIAL OF HEAVY
RAINFALL...AS THE AREA SHOULD BE JUST NORTH OF THE WARM FRONT BY
00Z...PROVIDING THE ADDITIONAL LIFT TO FOCUS THE RAIN IN THE AREA
FOR SEVERAL HOURS LATE THIS AFTERNOON AND EARLY THIS EVENING.  AM
LOOKING AT PUTTING OUT A FLOOD WATCH AT THIS POINT. WILL TRY TO GET
THAT POSTED BY NOONTIME IF WE ARE GOING TO ISSUE ONE.

PC

/430 AM CDT WED APR 25 2007/
LATEST WATER VAPOR IMAGERY DEPICTING CUTOFF UPPER LOW OVER THE
OKLAHOMA PANHANDLE THIS MORNING WITH SURFACE OBSERVATIONS DEPICTING
ATTENDANT SURFACE LOW IN NORTH CENTRAL OKLAHOMA.  SHORT TERM MODELS
TRACK BOTH SURFACE AND UPPER LOWS GENERALLY EASTWARD TODAY...WITH
SURFACE LOW FINALLY MAKING IT INTO SOUTHWEST MISSOURI AROUND 00
UTC.  STATIONARY BOUNDARY THAT STRETCHES FROM NEAR KMCI TO JUST
SOUTH OF KIRK WILL MOVE LITTLE TODAY...PLACING BULK OF FORECAST AREA
IN WARM SECTOR.  MOISTURE IS ABUNDANT AND LARGE SCALE ISENTROPIC
ASCENT WILL EXIST OVER THE AREA TODAY...BUT DYNAMIC FORCING LACKING
MOST...THUS SURFACE HEATING WILL BE THE IMPETUS FOR SHOWER AND STORM
DEVELOPMENT.  SURFACE BOUNDARY FORECAST TO SAG SOUTHWARD DURING THE
EVENING HOURS AND IS PROGGED TO LIE GENERALLY ALONG THE I-70/I-50
CORRIDORS.  CLOSER PROXIMITY TO UPPER LOW WILL ENHANCE DYNAMIC
FORCING AND INCREASE MOISTURE FLUX IN VICINITY OF THE SURFACE
LOW CENTER...THUS EXPECT COVERAGE OF SHOWERS AND STORMS TO INCREASE
BY EARLY EVENING HOURS.  PASSAGE OF UPPER LOW WILL LEAD TO
STEEPENING LAPSE RATES AND WITH DECENT AMBIENT SHEAR...EXPECT
ISOLATED SEVERE STORMS TO DEVELOP WITH ISOLATED TORNADOES NOT OUT OF
THE QUESTION.  SEVERE THREAT WILL BE RATHER SHORT LIVED AS BOUNDARY
LAYER DECOUPLES...THUS KEPT MENTION OF SEVERE ONLY IN THE LATE
AFTERNOON AND EARLY EVENING HOURS.

LOCALIZED HEAVY RAINFALL FELL TUESDAY ACROSS NORTHERN PORTIONS OF
CWA...HOWEVER IT APPEARS AXIS OF HEAVIER RAINFALL WILL OCCUR A
LITTLE FURTHER SOUTH TODAY AND TONIGHT. PROJECTED QPF WILL BE JUST
SHORT OF FFG VALUES...THUS WILL CONTINUE TO HOLD OFF ON ISSUING
FLOOD WATCH AT THIS TIME.

UPPER LOW WILL MAKES SLOW PROGRESS ACROSS MISSOURI LATER TONIGHT
INTO THURSDAY...THUS WILL CONTINUE PRECIPITATION CHANCES THROUGH
THURSDAY NIGHT.  CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES
COOL WITH PREVIOUS FORECAST HAVING A GOOD HANDLE OF TEMPERATURE
TRENDS THROUGH FRIDAY.

SF

&&

.AVIATION DISCUSSION...
EXPECT CEILINGS TO SLOWLY RISE AT BOTH STJ AND MCI WHERE THEY ARE
CURRENTLY LESS THAN 1K FT. AT STJ THERE IS A LITTLE DRIER LOW LEVEL
AIR UPSTREAM WHICH WILL COMBINE WITH SOME MINOR DAYTIME WARMING TO
SLOWLY RAISE CEILINGS...AT LEAST ABOVE 1K FT BY 18Z. AT MCI THERE
IS NOT DRIER AIR UPSTREAM...SO SLOW WARMING WILL HAVE TO HELP RAISE
CEILINGS THERE. IN EITHER CASE CEILING RISES SHOULD BE SLOW BARING
ANY LARGE SCALE SUBSIDENCE. OVERNIGHT EXPECT CIGS TO LOWER WITH MORE
PATCHY FOG. EXPECT MORE STORMS TO DEVELOP THIS AFTERNOON AND PERSIST
INTO THE EVENING HOURS.

AB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 25, 12:04 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT WED APR 25 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT WED APR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING IN
AREAS MAINLY TO THE SOUTH OF A LINE FROM PAOLA KANSAS TO WARRENSBURG AND
BOONVILLE MISSOURI. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL...ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES CAN NOT BE
TOTALLY RULED OUT.

FURTHER TO THE NORTH...TOWARD THE MISSOURI RIVER SMALLER HAIL MAY
OCCUR WITH THE THUNDERSTORMS.

ANOTHER CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN...FOCUSED NORTH
OF THE TRACK OF THE SURFACE LOW...WHICH IS EXPECTED TO MOVE FROM
EXTREME NORTHEAST OKLAHOMA EARLY THIS AFTERNOON TO SOUTHWEST MISSOURI
THIS EVENING. AREAS FROM AROUND MOUND CITY AND PAOLA KANSAS TO
BELTON...HARRISONVILLE...BUTLER...CONCORDIA...WARRENSBURG...CLINTON...
MARSHALL...SEDALIA...FAYETTE AND BOONVILLE MISSOURI MAY SEE THIS
HEAVY RAIN. LOCAL AREA RIVERS MAY EXPERIENCE FLOODING PROBLEMS IF
THIS RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL STILL BE POSSIBLE IN CENTRAL AND NORTH CENTRAL
MISSOURI ON THURSDAY...BUT SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS TO THE SOUTH OF A LINE FROM
PAOLA KANSAS TO WARRENSBURG AND BOONVILLE MISSOURI THIS AFTERNOON AND
EARLY EVENING. REPORTS OF ANY FLOODING PROBLEMS ARE ALSO REQUESTED.

PC

In the hours before

Special weather statement, Apr 25, 1:53 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 PM CDT WED APR 25 2007

KSZ103-MOZ028-252030-
LEAVENWORTH-PLATTE-
253 PM CDT WED APR 25 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN LEAVENWORTH AND SOUTHERN
PLATTE COUNTIES UNTIL 330 PM CDT...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKVILLE...MOVING NORTHWEST AT 10 MPH.

PEOPLE IN LEAVENWORTH AND PLATTE COUNTIES...INCLUDING THE CITIES OF
PARKVILLE...WEATHERBY LAKE AND LEAVENWORTH...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Special weather statement, Apr 25, 2:11 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT WED APR 25 2007

MOZ032-039-252045-
CHARITON-SALINE-
311 PM CDT WED APR 25 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN SALINE AND SOUTHERN
CHARITON COUNTIES UNTIL 345 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SLATER...MOVING NORTH AT 20
MPH.

PEOPLE IN CHARITON AND SALINE COUNTIES...INCLUDING THE CITY OF
SLATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Special weather statement, Apr 25, 2:21 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT WED APR 25 2007

KSZ057-060-252045-
LINN-MIAMI-
321 PM CDT WED APR 25 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINN AND SOUTHERN MIAMI
COUNTIES UNTIL 345 PM CDT...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA CYGNE...MOVING NORTH AT 20 MPH.

PEOPLE IN LINN AND MIAMI COUNTIES...INCLUDING THE CITIES OF LA CYGNE
AND FONTANA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Special weather statement, Apr 25, 2:24 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT WED APR 25 2007

MOZ037-252100-
JACKSON-
324 PM CDT WED APR 25 2007

...SIGNIFICANT WEATHER ALERT FOR CENTRAL JACKSON COUNTY UNTIL 400 PM
CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE LOTAWANA...MOVING NORTH AT 15 MPH.

PEOPLE IN JACKSON COUNTY...INCLUDING THE CITIES OF LAKE LOTAWANA...
LEES SUMMIT...BLUE SPRINGS AND LAKE TAPAWINGO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Local storm report, Apr 25, 2:50 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT WED APR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             6 SE PARKER             38.27N 94.91W
04/25/2007  E1.00 INCH       LINN               KS   TRAINED SPOTTER

&&

GAMIS
Special weather statement, Apr 25, 2:56 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT WED APR 25 2007

KSZ057-MOZ043-053-252130-
BATES-CASS-MIAMI-
356 PM CDT WED APR 25 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN MIAMI...NORTHWESTERN BATES
AND SOUTHWESTERN CASS COUNTIES UNTIL 430 PM CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DREXEL...OR 8 MILES NORTHEAST OF LA CYGNE...
MOVING NORTH AT 15 MPH.

PEOPLE IN BATES...CASS AND MIAMI COUNTIES...INCLUDING THE CITIES OF
DREXEL AND LOUISBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE

The radar

The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Bates

When
April 25, 3:09 PM CST
Where
Bates County, 1 mi NW of Merwin
Reported by
Law Enforcement
Coordinates
38.410, -94.613

Funnel cloud was observed near Merwin.

Hail, Cass

When
April 25, 3:24 PM CST
Where
Cass County, 4 mi N of Drexel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.538, -94.600

Hail, Jackson

When
April 25, 3:43 PM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -94.430

Hail at the intersection of Interstate 470 and Woods Chapel Road.

Hail, Cass

When
April 25, 3:57 PM CST
Where
Cass County, 1 mi SW of Harrisonville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.640, -94.363

Hail, Cass

When
April 25, 4:00 PM CST
Where
Cass County, Harrisonville
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.650, -94.350

Hail, Cass

When
April 25, 4:08 PM CST
Where
Cass County, Harrisonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.650, -94.350

Hail, Cass

When
April 25, 4:08 PM CST
Where
Cass County, Harrisonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.650, -94.350

Hail, Jackson

When
April 25, 4:42 PM CST
Where
Jackson County, Kansas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -94.570

Flash Flood, Cass

When
April 25, 4:50 PM CST to 8:50 PM CST
Where
Cass County, Harrisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.650, -94.350

Heavy rains produced flash flooding in Harrisonville. Two water rescues were needed at low water crossings. Many roads in town were impassable due to high water.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24294, 24295, 24296, 24297, 24298, 24299, 24300, 24301, 24293.